Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 211, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 16, 2011, 1:40 AM CDT for Harper County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2011, 1:40 AM CDT (06:40 UTC)
- Expired
- Jun 16, 2011, 1:59 AM CDT
- In force
- 19 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 34 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 2516 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 192 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
386 WUUS53 KICT 160640 SVRICT KSC077-160715- /O.NEW.KICT.SV.W.0211.110616T0640Z-110616T0715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 140 AM CDT THU JUN 16 2011 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN HARPER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 215 AM CDT * AT 136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS SEVERE THUNDERSTORM WAS LOCATED OVER WALDRON...OR 14 MILES SOUTHWEST OF ANTHONY AND MOVING SOUTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WAS BUILDING NORTH TOWARD THE NORTH OVER SOUTHERN HARPER COUNTY. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME SOUTHERN HARPER COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3701 9836 3713 9828 3700 9786 3699 9835 TIME...MOT...LOC 0638Z 296DEG 20KT 3700 9819 WIND...HAIL 70MPH 1.75IN $$ ES
2 follow-up statements
642 WWUS53 KICT 160650 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 150 AM CDT THU JUN 16 2011 KSC077-160715- /O.CON.KICT.SV.W.0211.000000T0000Z-110616T0715Z/ HARPER KS- 150 AM CDT THU JUN 16 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN HARPER COUNTY UNTIL 215 AM CDT... AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED HAIL AND DESTRUCTIVE WINDS AROUND 70 MPH. THIS STORM WAS LOCATED OVER WALDRON OR 13 MILES SOUTHWEST OF ANTHONY...MOVING SOUTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3701 9836 3713 9828 3700 9786 3699 9835 TIME...MOT...LOC 0649Z 296DEG 20KT 3697 9812 WIND...HAIL 70MPH 1.75IN $$ ES
403 WWUS53 KICT 160659 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 159 AM CDT THU JUN 16 2011 KSC077-160709- /O.CAN.KICT.SV.W.0211.000000T0000Z-110616T0715Z/ HARPER KS- 159 AM CDT THU JUN 16 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARPER COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN WICHITA. LAT...LON 3701 9836 3713 9828 3700 9786 3699 9835 TIME...MOT...LOC 0659Z 296DEG 20KT 3695 9806 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 12:03 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 16, 12:03 AM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1203 AM CDT THU JUN 16 2011 .UPDATE... HAVE TWEAKED FORECAST TO ADD PRECIPITATION SOUTHWEST OF A LINE FROM HUT-ICT-WLD. APPEARS SOME POTENTIAL ON THE EAST SIDE OF THE THUNDERSTORM COMPLEX GIVEN THE MOISTURE ADVECTION/GRADIENT. -HOWERTON. && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU RATHER TRICKY FORECAST WITH ONGOING CONVECTION PASSING TO THE SOUTHWEST OF KICT. UNCLEAR AS TO THE EXTENT THAT THIS WILL INTERFERE WITH ANTICIPATED CONVECTION LATER. INITIAL THOUGHT IS THAT IMPACTS WILL BE MINIMAL. GOOD MOISTURE RETURN AND WARM AIR ADVECTION SHOULD SET THE STAGE FOR STORMS TO DEVELOP ACROSS CENTRAL KS ALONG I-70 CORRIDOR TOWARDS DAYBREAK. GUSTY SOUTH WINDS WILL DEVELOP AT MOST LOCATIONS DURING THE DAY. WHILE SOME STORMS ARE POSSIBLE LATE AFTERNOON/EVENING...BUT TIMING/LOCATION IS PROBLEMATIC AND WILL NOT MENTION ANYTHING AT THIS TIME. -HOWERTON && .PREV DISCUSSION... /ISSUED 652 PM CDT WED JUN 15 2011/ UPDATE... MADE A FEW TWEAKS GRIDS TO ACCOUNT FOR CURRENT OBSERVATIONS/TRENDS. STILL APPEARS TO BE DECENT CHANCE FOR ELEVATED CONVECTION OVERNIGHT...ESPECIALLY ALONG/NORTH OF I-70...WHICH MAY EXPAND/DEVELOP INTO PARTS OF FLINT HILLS AROUND DAYBREAK. GIVEN MODEL DISCREPANCIES ON HOW CONVECTION WILL EVOLVE... CONFIDENCE IN EXACT LOCATION/TIMING IS LOW. HOPE IS THAT 0000 UTC UPPER AIR DATA WILL PROVIDE MORE INSIGHT. -HOWERTON. AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU HIGH PRESSURE OVER FLINT HILLS WILL DRIFT EAST OVERNIGHT...WITH LIGHT/VARIABLE WINDS AT MOST LOCATIONS AT THE START OF THE FORECAST. SOUTH WINDS WILL BE ON THE INCREASE LATER TONIGHT/TOMORROW. AM CONCERNED ABOUT TIMING OF CONVECTION BOTH TONIGHT AND TOMORROW...WITH CONSENSUS OF MODELS SUPPORTING PRECIPITATION AFTER 0600 UTC. HOWEVER SIMPLE EXTRAPOLATION OF ONGOING HIGH PLAINS CONVECTION WOULD PUT IT INTO KRSL 02-03 UTC. THE BIG QUESTION IS HOW MUCH OF THAT CONVECTION IS DIURNALLY DRIVEN. OTHERWISE...BETTER CHANCE SHOULD BE WELL AFTER MIDNIGHT IN THE KRSL/KSLN AREA...WITH OUTSIDE CHANCE IT COULD DEVELOP INTO KCNU IN THE MORNING. -HOWERTON PREV DISCUSSION... /ISSUED 336 PM CDT WED JUN 15 2011/ DISCUSSION... FORECAST CONCERNS TONIGHT WILL BE ELEVATED STORM CHANCE LATE TONIGHT IN CEN KS...THEN MORE ISOLATED CHANCES INTO THE WEEKEND. TONIGHT: EXPECT A MOSTLY CLEAR NIGHT ACROSS THE AREA THIS EVENING...AS MAIN SFC BOUNDARY STAYS WELL SOUTH OF THE AREA EARLY THIS EVE. BUT EXPECT THE WARM ADVECTION/MOISTURE ADVECTION IN THE MID LEVELS TO INCREASE ACROSS SOUTH CENTRAL INTO CENTRAL KS LATE TONIGHT OR EARLY ON THU. THIS MOISTURE ADVECTION WILL SHARPEN THE MID LEVEL BAROCLINIC ZONE/850-700H THETA-E CONVERGENCE ZONE ACROSS CENTRAL KS AFTER 09Z/THU. THIS LIFT AND AMPLE ELEVATED INSTABILITY WILL LEAD TO A CHANCE OF ELEVATED CONVECTION ACROSS CEN KS LATE TONIGHT. COULD SEE THIS CONVECTION GET STARTED A LITTLE FURTHER SOUTH THAN PREVIOUSLY THOUGHT...SO WILL ADJUST POPS A LITTLE FURTHER SOUTH TOWARDS HIGHWAY 50. COULD SEE A FEW STRONG TO SEVERE STORMS WITH THIS CONVECTION ACROSS CENTRAL KS...AS BULK SHEAR AND INSTABILITY LOOKS AMPLE ENOUGH FOR SOME STRONG TO SEVER STORMS. THU-FRI COULD SEE SOME ELEVATED CONVECTION FESTER FOR THE MORNING HOURS ON THU...AS THE MID LEVEL MOISTURE TRANSPORT CONTINUES ACROSS CENTRAL AND NORTHEAST KS. SO WILL KEEP A LOW POP ACROSS CEN KS FOR THE MORNING HOURS FOR THIS CHANCE. A LITTLE MORE UNCERTAINTY ON HOW THE AFTERNOON WILL PLAY OUT ON THU...AS SHORT RANGE MODELS DIFFER ON THE STRENGTH OF THE MID LEVEL WARMING ACROSS THE AREA...EFFECTIVELY CAPPING OFF CONVECTION. NAM IS A LITTLE WEAKER WITH THIS CAP...WHILE THE GFS SEEMS ALOT STRONGER...WITH NAM SHOWING SOME CONVECTION REDEVELOPING ALONG SOME OUTFLOW BOUNDARIES LEFT OVER FROM THE MORNING CONVECTION IN CEN KS AND ALONG THE DRYLINE EXPECTED TO BE LOCATED ACROSS WRN KS. GFS KEEPS THINGS CAPPED AND DRY. DO SEE A WEEK SHORTWAVE EXPECTED TO DRIFT ACROSS THE AREA FOR THE AFTERNOON HOURS...SO COULD SEE AN ISOLATED STORM CHANCE....SO WILL EXTEND A SLIGHT POP A LITTLE FURTHER SOUTH INTO SOUTH CEN KS FOR THU AFTERNOON. IF A STORM CAN GET GOING A VERY UNSTABLE AIRMASS EXISTS ACROSS CENTRAL KS AND SOUTH CEN KS WITH BULK SHEAR AND DIRECTIONAL SHEAR SUPPORTING A LARGE HAIL AND DAMAGING WIND THREAT. DO NOT EXPECT THE CONVECTION TO LAST INTO THE OVERNIGHT HOURS...AS WARMING IN THE MID LAYERS BRINGS ANY CONVECTION CHANCE TO AN END. KIND OF THE SAME STORY FOR FRI...AS WARM TEMPS ALOFT OF 15-16C AT 700H WILL BE OVER THE AREA...KEEPING MOST LOCATIONS CAPPED FOR ANY AFTERNOON CONVECTION CHANCES. PREVIOUS FORECAST HAD SOME ISOLATED TSRA WORDING FOR THE LATE AFTERNOON/EVENING HOURS. SO WILL KEEP THIS IN FOR NOW...BUT THINK CHANCES ON FRI ARE LESS THAN THU...DUE TO STOUT CAP. SAT-TUE: FORECAST BECOMES A LITTLE MORE UNCERTAIN FOR THE WEEKEND AS WARM MID LEVEL TEMPS STAY OVER THE AREA SAT INTO SUN. MEDIUM RANGE MODELS ALSO DRIFT THE MAIN SYNOPTIC FRONT ACROSS THE FORECAST AREA FOR SAT INTO SUN AS WELL. NOT COMPLETELY SURE THIS TIME FRAME WILL BE DRY...WITH MORE OF AN ISOLATED CHANCE BOTH SAT-SUN. CONVECTION CHANCES LOOK TO INCREASE FOR MON INTO TUE...AS BOTH THE ECMWF AND GFS SHOW A DECENT SHORTWAVE PUSHING OUT OF THE ROCKIES INTO THE PLAINS FOR MON OR TUE. SOME TIMING DIFFERENCES ON WHEN THIS SHORTWAVE WILL COME OUT...BUT THIS LOOKS LIKE THE BEST CHANCE FOR WIDESPREAD SHOWER/STORM CHANCES. KETCHAM AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS THE CHANCE FOR THUNDERSTORMS TONIGHT ACROSS CENTRAL KANSAS. SURFACE HIGH PRESSURE SITS OVER WESTERN KANSAS AND NEBRASKA. THIS WILL SLOWLY SLIDE EASTWARD DURING THE FORECAST PERIOD. AS THIS SLIDES EASTWARD...WINDS WILL REMAIN LIGHT...BUT SWITCH FROM THE NORTH TO THE SOUTH. BY 16/14Z THE WINDS WILL BE OUT OF THE SOUTH ACROSS ALL TERMINALS...WITH GUSTS TO NEAR 25-28KTS AS THE PRESSURE GRADIENT INCREASES IN RESPONSE TO A DEEPENING LOW PRESSURE SYSTEM IN THE LEE OF THE ROCKIES. THE MODEL GUIDANCE CONTINUES TO INDICATE THAT CONVECTION WILL DEVELOP AT THE NOSE OF THE WAA/MOISTURE TRANSPORT/ISENTROPIC LIFT IN NORTHWESTERN KANSAS. CURRENT EXPECTATION ARE FOR THIS DEVELOPMENT TO MOVE EASTWARD DURING THE OVERNIGHT HOURS. THIS COULD IMPACT THE KRSL AND KSLN TERMINALS...BUT THERE REMAINS SOME UNCERTAINTY IN HOW FAR SOUTH THE CONVECTION WILL REACH. THUS HAVE LEFT ANY MENTION OUT OF THE KRSL/KSLN TAFS AT THIS TIME. BILLINGS && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 99 76 99 / 10 10 20 10 HUTCHINSON 73 100 72 98 / 10 20 20 10 NEWTON 73 97 74 97 / 10 10 20 10 ELDORADO 72 96 75 97 / 10 10 10 10 WINFIELD-KWLD 74 97 77 100 / 10 10 10 10 RUSSELL 72 96 70 94 / 20 20 20 20 GREAT BEND 72 100 70 96 / 20 20 20 10 SALINA 72 94 72 96 / 20 10 20 10 MCPHERSON 72 97 72 97 / 20 10 20 10 COFFEYVILLE 74 93 78 95 / 10 10 10 10 CHANUTE 72 92 76 93 / 10 10 10 10 IOLA 71 92 76 93 / 20 10 10 10 PARSONS-KPPF 73 92 77 94 / 10 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 15, 4:39 PM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 439 PM CDT WED JUN 15 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 439 PM CDT WED JUN 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL MAY DEVELOP LATE TONIGHT ACROSS PORTIONS OF CENTRAL KANSAS...MAINLY NORTH OF HIGHWAY 50 OR NORTH OF A LINE FROM GREAT BEND TO MARION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS ON THURSDAY AND FRIDAY. ISOLATED THUNDERSTORM CHANCES WILL CONTINUE INTO THE WEEKEND ACROSS CENTRAL KANSAS. A MORE WIDESPREAD THUNDERSTORM CHANCE ARRIVES FOR EARLY NEXT WEEK. SOME STRONG STORMS LOOK POSSIBLE WITH ANY DEVELOPMENT INTO NEXT WEEK. TEMPERATURES WILL BE ON THE RISE LATE IN THE WEEK AND THROUGH THE WEEKEND...WITH HEAT INDICES AROUND 100 ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/MWM
In the hours before
Special weather statement, Jun 16, 1:17 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 117 AM CDT THU JUN 16 2011 KSZ091-160645- HARPER- 117 AM CDT THU JUN 16 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR HARPER COUNTY... AT 112 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR HAZELTON...OR 19 MILES SOUTHWEST OF ANTHONY...MOVING SOUTHEAST AT 35 MPH. PENNY TO NICKEL SIZED HAIL AND 50 MPH WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. PEOPLE IN SOUTHWESTERN HARPER COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:43 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Saline | 29 min |
| Jun 16, 11:34 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 56 min |
| Jun 16, 12:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk | 31 min |
| Jun 16, 12:35 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 55 min |
| Jun 16, 1:05 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 45 min |
| Jun 16, 6:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.